Missouri, 2004

Flash Flood in Missouri, July 30, 2004

July 30, 2004 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 30, 2:50 AM CST, 6 hours 36 minutes earlier.

Area forecast discussion, Jul 30, 2:50 AM CST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 AM CDT FRI JUL 30 2004

.DISCUSSION...

EARLY THIS MORNING...A BAND OF SHOWERS WITH EMBEDDED THUNDERSTORMS
STRETCHED FROM NEAR THE CASSVILLE AREA...NORTHEASTWARD THROUGH
ROLLA.  LIGHTNING STRIKES HAVE INCREASED OVER THE PAST HOUR ACROSS
CENTRAL MISSOURI.  RUC BEST LI VALUES HAVE BEEN ON THE
DECREASE...WITH VALUES DROPPING TO -2 DEG C ACROSS PORTIONS OF THE
FORECAST AREA.  THE PRECIPITATION LOOKS TO BE DRIVEN BY A 35 TO 40
KT LOW LEVEL JET SITUATED IN ADVANCE OF AN AREA OF 850 MB LOW
PRESSURE CENTERED ACROSS SOUTHEAST KANSAS.  GENERALLY FOLLOWED THE
ETA SOLUTION...WHICH SHOWS THE BEST CHANCE OF RAIN ACROSS MY EASTERN
THIRD OF COUNTIES AFTER 12Z.  ETA ISENTROPIC CHARTS AND 850 MB
MOISTURE TRANSPORT VECTORS BOTH INDICATE THE CURRENT AREA OF SHOWERS
AND THUNDERSTORMS TRANSLATING EAST OF THE SPRINGFIELD AREA WITHIN
THE NEXT COUPLE OF HOURS.  GRIDDED POPS FROM 12Z TO 18Z WILL TREND
FROM AROUND 40 PERCENT AT SGF...TO 60/70 PERCENT EAST OF A ROLLA TO
WEST PLAINS LINE.  POPS DROP OFF RAPIDLY TO THE WEST...AS ISENTROPIC
DOWNGLIDE OCCURS EARLY THIS MORNING ACROSS SOUTHEAST KANSAS AND FAR
WESTERN MISSOURI.  AFTER 18Z...A FEW SHOWERS AND ISOLATED
THUNDERSTORMS MAY LINGER ACROSS MY FAR EASTERN COUNTIES.  ANOTHER
CONCERN TODAY WILL BE TEMPERATURES. SATELLITE IMAGERY INDICATES THE
BACK EDGE OF THE LOW STRATUS DECK EXTENDING WEST OF AN EMPORIA
KANSAS TO OKLAHOMA CITY LINE.  ETA RH PROFILES SHOW SOME BREAKS IN
THE CLOUDS ACROSS EASTERN KANSAS AND FAR WESTERN MISSOURI BY EARLY
AFTERNOON.  HOWEVER...THICK CLOUD COVER MAY LINGER MUCH OF THE DAY
ACROSS CENTRAL AND SOUTH-CENTRAL MISSOURI.  STAYED NEAR GUIDANCE
TEMPERATURES ACROSS WESTERN MISSOURI...BUT UNDERCUT GUIDANCE BY
SEVERAL DEGREES ACROSS MY EASTERN COUNTIES.  GRIDDED HIGHS TODAY
RANGE FROM THE LOWER 80S ACROSS EASTERN KANSAS...TO THE MIDDLE 70S
OVER SOUTH-CENTRAL MISSOURI.

LITTLE CHANGES MADE TO THE REMAINDER OF THE FORECAST. AN UPPER LEVEL
RIDGE LOOKS TO BUILD ACROSS THE CENTRAL U.S. THIS WEEKEND.  THIS
WILL ALLOW AFTERNOON TEMPERATURES TO RISE INTO THE 90S. IN
ADDITION...HEAT INDICES ARE EXPECTED TO EXCEED 100 DEGREES NORTH AND
WEST OF THE OZARK PLATEAU BEGINNING MONDAY AND CONTINUING FOR MUCH
OF THE WEEK.  FOR NOW...THE LONG TERM GRIDS ARE DRY. UPPER
DISTURBANCES ON THE EDGE OF THE RIDGE MAY TOUCH OFF SOME
CONVECTION.  AT THIS TIME...ANY STORMS LOOK TO AFFECT LOCATIONS
NORTH AND EAST OF THE FORECAST AREA.

SAW

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE EARLY THIS MORNING FROM
THE CASSVILLE AREA NORTHEAST TO THE SPRINGFIELD...LEBANON...AND
ROLLA AREAS NORTH OF A SFC LOW OVER NW AR. VISIBILITY OCCASIONALLY
DROPPING BETWEEN 1-2 MILES IN HEAVY RAINFALL AS THE INDIVIDUAL
SHOWERS MOVE NORTHEAST AT 35-40 MPH. HAVE GENERALLY SEEN MVFR/VFR
CEILINGS EAST OF THE LOW CENTER...EVEN WITH THE HEAVIER
SHOWERS...HOWEVER...EXPECT A BRIEF PERIOD OF IFR CEILINGS TO
CONTINUE TO SPREAD EAST INTO THE AREA THIS MORNING AS THE LOW CENTER
MOVES THROUGH SOUTHERN AND EASTERN MO. CEILINGS/VISIBILITY WILL
GRADUALLY IMPROVE FROM WEST TO EAST OVER THE FORECAST AREA LATER
TODAY...BUT THE EASTERN OZARKS WILL LIKELY SEE LOW CEILINGS WELL
INTO THE AFTERNOON HOURS BEFORE IMPROVING.

WEAK SFC HIGH BUILDS INTO THE AREA TONIGHT...AND IT LOOKS LIKE A
GOOD SETUP FOR RADIATION FOG TONIGHT.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 30, 3:42 AM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 AM CDT FRI JUL 30 2004

KSZ073-097-101-MOZ055>057-066>071-077>083-088>098-101>106-301800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-POLK-
PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
442 AM CDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  WIDELY SCATTERED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE CLOUD
  TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  LOCATIONS GENERALLY EAST OF A CASSVILLE...TO SPRINGFIELD...TO
  ROLLA LINE DURING THE MORNING HOURS.

  DISCUSSION:

  SHOWERS WITH EMBEDDED THUNDERSTORMS WILL TRACK EASTWARD ACROSS
  SOUTHERN AND CENTRAL MISSOURI THIS MORNING...AS AN UPPER
  LEVEL DISTURBANCE PUSHES THROUGH THE OZARKS REGION.  INSTABILITY
  WILL BE  LIMITED TODAY...THEREFORE SEVERE WEATHER IS NOT
  EXPECTED.  SOME BRIEF HEAVY RAINFALL IS POSSIBLE...WHICH MAY LEAD
  TO PONDING OF WATER ON AREA ROADWAYS THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  HEAT AND HUMIDITY WILL RETURN TO THE OZARKS BY LATE IN THE
  WEEKEND AND MUCH OF THE UPCOMING WORK WEEK.  AFTERNOON
  HIGH TEMPERATURES MONDAY THROUGH THURSDAY WILL BE IN THE
  LOW TO MID 90S...WITH HEAT INDICES FROM 100 TO 108.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

SAW

The radar

The St Louis radar (KLSX), 124 km away, was scanning. The volume nearest the first event began at 15:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maries

When
July 30, 9:26 AM CST to 11:00 AM CST
Where
Maries County, 2 mi SW of Belle
Reported by
LAW ENFORCEMENT
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

Flash flooding washed out a section of Highway 42 near the community of Belle.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413715.